The rise of my prescription from 75 to 100 /75 on alternate days did not cause my oedema

Hi All

I saw my endio this morning and he has prescribed me a water tablet but also warned me I will pee like an elephant ... so thoughts please as to shall I take it or not.

Also he said this is a long process - especially with my heart history and the water retention was not in his opinion related to the rise in prescribed thyroxine as the dose was still lower than he would like.... any thoughts?

Thanks as ever... blobby. (oops) Kate x

19 Replies

  • I would thing the water retention was more likely due to the hypo itself. It's a well-known symptom of low thyroid.

    He's right that you'll pee like an elephant with the water tablet! lol BUT will it shift the oedema? I found it didn't. I even found it made it worse. I wouldn't take them again.

    Is he planning to control your potassium whilst you're on water tablets? That is most important but I find that so many doctors don't know that. Sigh.

    Hugs, Grey

  • Thanks Grey, yes - we did talk about bloods after my holiday for that - but I am not sure - heart med - thyroid meds and then add some water tabs (I pee like an elephant anyway!) Computer it says no, methinks...x

  • What are your latest thyroid gland blood test results. Post here complete with ranges. I am apt to agree with GG (I am not medically qualified) but this is a link re swelling. You may not be on enough meds:-

  • Just wondering what you have been prescribed, my ankles were swelling and I can no longer wear my wedding ring. I take bendroflumathioside 2.5mg. Doesn't seem to make a lot of difference and apart from an extra visit to the loo in the morning I can honestly say I don't know why I am taking them.

  • Hi Daisy

    They are co-amilofruse 5/40 mg one daily. X

  • Hi Daisy,

    Bendroflumethiazide (2.5mg in the morning) is a diuretic of moderate potency which is mainly used to treat high blood pressure. Higher doses might be effective for oedema, but are rarely prescribed. Loop diuretics such as furosemide and bumetanide are the major diuretics used to treat oedema.

  • Hi That is a fairly low dose of co-amiofruse.It is a loop diuretic and a good one. Be sure to drink lots of water, with it and during the day. Yes, make sure you do take it.Diuretics are also an Endo`s remit, apart form cardiac and renal. Do you have Ascites ( tum) too? The best way of telling apart from palpitation, which needs practice is weight. If you gain 2 to 3 pounds on a night, then it is Oedema or/ and Ascites. If excessive and the diuretics do not work then the only alternative is drainage or an IV of diuretics , both in hospital. If high it can be very harmful to the heart, regardless of its normal condition. Also make sure that you have U`s and E`s ( kidney function ) in a few weeks, after being on this low dose. It is important. Also keep the sodium ( salt) to just in range.

    I have lots of major heart problems, including end stage. If I can help with this, send me a PM. ( click on my name) From the little you say, it is possible that you need to see your cardio.

    I hope this helps, above al if prescribed by a consultant ( rather than just a GP) please do take it.


  • Hi Jackie - yes the private endio at Lodon Clinic prescribed this yesterday - my issue is work - when do I take them without being caught short on tube and in meetings?

  • Hi It is Ok. do not panic!! It is a small dose, it works in about 1 hours, if you say from 1 to 2 hours, you will be back to normal! Ideal is to take it first thing, But as long as not taken any later than lunch time, that is fine.Or you can even take it in 2 doses, early and lunch time. It is really not quite like you hear! True I do not work. but go out a lot to medical appointments some distance away, also fussy which toilets I use! Stupid I know!/. I take 4 5/40, that is the largest Frumii, early , actually after breakfast, but before if going out by 8am. I also take another diuretic at the same time. Lunch time. I take another 4 It is Ok to occasionally take them later in the day but the reason is to have them at that time of day is for kidney`s to have time to recover each time., especially PM. Also you absolutely must drink plenty, water mostly all the time while on them, for renal function or you can be really ill with renal problems, I do take about three times the usual dose.. Why to have regular U`s and E`s is important,

    Why not try to take half a tablet early and another lunch time, it should not be a problem. They work in a few days to clear the build up. However, often need to be increased, I am on too high a dose for safety because my heart such a mess.If the Ascites in particular is bad it stops the organs working so well, so very important. You have to take the thyroid meds around it!

    I mainly said about the cardio as it can be much worse, especially Ascites if Mitral valve faulty, very bad, as commonly not perfect. there is an OP for it, if bad, sooner rather than later.Echo. for diagnosis.

    I hope that helps.


  • Thank you x

  • Hi there,

    Where is your oedema, and what is the heart history you mentioned?

    Oedema caused directly by hypothyroidism is classically non-pitting oedema. This means that if you press the swollen area with your finger, it does not leave an indentation. Pitting oedema means that an indentation (which persists for some time) is produced when you press your finger into the swollen area, and is common in conditions such as chronic heart failure, kidney disease etc. Many patients with hypothyroidism also have heart disease. Untreated or inadequately treated hypothyroidism increases the risk of heart problems, which may then lead to oedema. Correction of hypothyroidism may improve cardiac function and reduce cholesterol.

    Diuretics are effective for oedema caused by sodium retention. This includes the oedema of heart failure, some types of kidney disease, some types of liver disease and the mild oedema of pre-menstrual syndrome. Non-pitting oedema caused directly by hypothyroidism is not caused by sodium retention and is unlikely to respond to diuretics. In addition, oedema caused by calcium-channel blockers such as amlodipine, felodipine and nifedipine (these are cardiac meds), does not usually respond well to diuretics. If you are taking a calcium channel blocker, speak to your doctor.

    It seems to me that your doctor has not clarified exactly what is causing the oedema. This is important because the underlying cause affects the treatment which is given.

    Co-amilofruse 5/40 is a powerful, short-acting diuretic combination. It contains furosemide 40mg, a 'loop' diuretic which allow the kidney to remove excess sodium and fluid from the body, and amiloride 5mg. Amiloride is a mild diuretic which is included mainly because it prevents furosemide from causing potassium depletion.

    >thoughts please as to shall I take it or not

    If you have pitting odema, co-amilofruse is likely to be effective. You can try it. If it doesn't help or you have side effects, speak with your doctor. You don't have to commit yourself to taking it for ever. Co-amilofruse increases urination for about 6 hours after the dose, so it's taken in the morning. If 5/40 is too strong, consider taking half a tablet. Except in serious forms of oedema, diuretics can sometimes be taken intermittently. Your doctor will do a blood test called U&Es for safety reasons. U&Es measures blood levels of urea, creatinine, sodium and potassium.

    Take care,


  • I Bob- I had a heart attack and cardiac arrest out of the blue on 24 Dec 2012. I have had a stent and recent echo shows very little scars....

    The swelling is legs, feet, face and belly..;( and the endio checked my heart with ultrasound yesterday and we think it is part of the hypo /hashimotos /no thyroid situation. Many thanks

  • Ah I see. Swelling caused by thyroid disease should resolve gradually when your dose of thyroid hormones is optimal.

    Are you going to try the co-amilofruse?

  • Yes! Did today...peed a lot :)

  • Good luck with it!

  • Another thing to think about - I had odema when I was on the contraceptive pill - changing brands (to Yasmin) helped me with this.

  • Hi Hypo - I am on femiston 1/10 and its the hypo

  • That makes sense. The drospirenone in Yasmin has a mild diuretic effect.

  • I am on 40mg furosemide. Fluid builds up if I don't take daily. Difficult to fit in sometimes. On holiday usually split pill into two doses as once I need to go cant wait to find toilet.

You may also like...